North Dakota, 2011

Tornadoes and Hail in North Dakota, May 30, 2011

May 30, 2011 · NWS FGF · 27 events in 6 counties and zones

An impressive set up for severe weather occurred on the evening of the 30th. A surface low set up near Fargo with a warm front extending out to its east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.4 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An impressive set up for severe weather occurred on the evening of the 30th. A surface low set up near Fargo with a warm front extending out to its east. Meanwhile, a cold front extended to the south, down into central Nebraska. In the warm sector, temperatures climbed into the low to mid 80s with dew points in the middle 60s. As convection blossomed in the evening, thunderstorms erupted all along the cold front, from North Dakota all the way down into Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 30, 6:57 PM CST, 3 minutes earlier.

Area forecast discussion, May 30, 6:57 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
757 PM CDT MON MAY 30 2011

.DISCUSSION...

WILL BE BRIEF THIS EVENING WITH IMPENDING SEVERE WEATHER. A SQUALL
LINE HAS DEVELOPED AND IS MOVING INTO THE SOUTHERN VALLEY...WITH A
HISTORY OF WIND DAMAGE. EXPECT THIS LINE TO PROPAGATE NORTHEAST
THIS EVENING WITH SEVERE STORMS POSSIBLE. EXPECT THE MAIN THREAT
TO BE WIND DAMAGE...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED
OUT GIVEN THE PROXIMITY TO THE SFC LOW AND INSTABILITY. THE GRIDS
ARE IN GOOD SHAPE WITH NO CHANGES NEEDED.

&&

.AVIATION...

A STRONG TO SEVERE LINE OF THUNDERSTORMS IS DEVELOPING IN THE
SOUTHERN RED RIVER VALLEY...AND WILL THEN PROPAGATE NORTHEASTWARD
OVERNIGHT. BEST CHANCES FOR STRONG CONVECTION EXIST AT
KFAR...KTVF AND KBJI AFTER 00 UTC TONIGHT. GUSTY EASTERLY FLOW
WILL SHIFT TO THE WEST OVERNIGHT AFTER SURFACE TROUGH
PASSAGE...BUT CEILINGS ARE LIKELY TO REMAIN MVFR.

&&

.PREV DISCUSSION... /ISSUED 226 PM CDT MON MAY 30 2011/

DISCUSSION...FORECAST CHALLENGE CONCERNS SEVERE THREAT LATE
AFTERNOON INTO TONIGHT AND HIGH WIND POTENTIAL TUESDAY.

AS CLEARING CONTINUES ACROSS SOUTHERN FA REMAINDER OF THIS
AFTERNOON ALLOWING STRONG HEATING WARM FRONTAL BOUNDARY TO SURGE
NORTHWARD FROM SURFACE LOW ACROSS EAST CENTRAL SD WITH TRAILING
COLD FRONT INTO CENTRAL NE. INITIAL CAPPING IN WARM SECTOR
PROGGED TO COOL FROM RUC GUIDANCE BETWEEN 21-00Z. DEEP SEVERE
CONVECTIVE INITIATION FROM MODEL GUIDANCE ACROSS E SD INTO NE TO
EXPAND NORTHWARD INTO SOUTHERN FA PROPAGATING ENE THROUGH THE
EVENING AHEAD OF COLD FRONT. NOT SURE AT THIS TIME NORTHERN EXTENT
OF SEVERE POTENTIAL HOWEVER WILL TRIM BACK ON SEVERE MENTION BASED
ON FAVORED CONVECTIVE PARAMETERS TO AREAS FROM VALLEY EAST. WILL
BE CONCERN ABOUT ALL ASPECTS OF SEVERE WEATHER WITH SURFACE LOW
VCNTY OF FA. WITH PRECIPITABLE H2O VALUES NEAR 1.75 INCHES AND K
INDICES IN THE 30S WILL NEED TO MONITOR EVENT FOR LOCALIZED FLASH
FLOODING CONCERNS. AS LOW LIFTS NORTHWARD COLD ADVECTION BEGINS TO
WRAP INTO SYSTEM WITH BEST COOLING ACROSS WESTERN FA WITH WARMEST
MINIMUMS ACROSS FAR EASTERN FA.

WIND PRIMARY CONCERN TUESDAY. UPPER LOW TO TRACK EAST ALONG
INTERNATIONAL BORDER AREA TUESDAY PUTTING FA IN PRIME AREA FOR
STRONG WINDS. GOOD PUSH OF COLD ADVECTION WILL NOT ONLY LIMIT
TEMPERATURE RECOVERY BUT SET UP DEEP MIXED LAYER. MODELS SUGGEST
40 TO 50KTS TO MIX DURING THE AFTERNOON. CONCERNS ARE CLOUD COVER
WRAPPING AROUND LOW WHICH MAY LIMIT MIXING TO AN EXTENT. ALSO DUE
WESTERLY FLOW NOT FAVORABLE FOR HIGH WIND WITHIN VALLEY. FAVORED
LOCATION FOR STRONGEST WINDS WILL BE HIGHER TERRAIN ACROSS AREAS
WEST OF VALLEY. WILL ISSUE HIGH WIND WATCH FOR ABOVE AREA AND
LATER SHIFTS WILL LIKELY NEED WIND ADVISORY FOR LARGE PORTION OF
FA. WITH CLOUDS AND STRONG COLD ADVECTION TEMPERATURES WILL ONLY
SEE MINOR RECOVERY. WRAP AROUND PCPN LOOKS TO BE CONFINED TO NORTH
HALF OF FA.

AS SURFACE/UPPER LOW TRACK EAST ACROSS ONTARIO TUESDAY NIGHT WINDS
WILL DIMINISH SOMEWHAT WITH DRYING COLUMN FROM WEST TO EAST. FAR
EAST TO STAY IN LIGHT PCPN/CLOUDS AND WIND LONGEST WITH PROXIMITY
TO LOW. WILL ACTUALLY SEE RESPECTABLE WARM ADVECTION OVERNIGHT AND
WITH MIXING LOWS IN THE 40S SEEM REASONABLE.

HIGH PRESSURE CROSSES FA WEDNESDAY. CONTINUED WARM ADVECTION
HOWEVER MIXING WILL BE LIGHT. WILL SEE PLENTY OF SOLAR HOWEVER
TEMPERATURES LIKELY TO REMAIN AT OR BLO AVERAGE.

STRONG WARM ADVECTION PATTERN SETS UP WED NIGHT INTO THURSDAY
AHEAD OF NEXT WAVE. CLOUDS AND POTENTIAL PCPN MAY OFFSET STRONG
WARMING ALOFT SO TEMPERATURES MAY BY A CHALLENGE. WILL FOR NOW
MAINTAIN LOW-MID RANGE CHC POPS.

DISCUSSION...FORECAST CHALLENGE CONCERNS SEVERE THREAT LATE
AFTERNOON INTO TONIGHT AND HIGH WIND POTENTIAL TUESDAY.

AS CLEARING CONTINUES ACROSS SOUTHERN FA REMAINDER OF THIS
AFTERNOON ALLOWING STRONG HEATING WARM FRONTAL BOUNDARY TO SURGE
NORTHWARD FROM SURFACE LOW ACROSS EAST CENTRAL SD WITH TRAILING
COLD FRONT INTO CENTRAL NE. INITIAL CAPPING IN WARM SECTOR
PROGGED TO COOL FROM RUC GUIDANCE BETWEEN 21-00Z. DEEP SEVERE
CONVECTIVE INITIATION FROM MODEL GUIDANCE ACROSS E SD INTO NE TO
EXPAND NORTHWARD INTO SOUTHERN FA PROPAGATING ENE THROUGH THE
EVENING AHEAD OF COLD FRONT. NOT SURE AT THIS TIME NORTHERN EXTENT
OF SEVERE POTENTIAL HOWEVER WILL TRIM BACK ON SEVERE MENTION BASED
ON FAVORED CONVECTIVE PARAMETERS TO AREAS FROM VALLEY EAST. WILL
BE CONCERN ABOUT ALL ASPECTS OF SEVERE WEATHER WITH SURFACE LOW
VCNTY OF FA. WITH PRECIPITABLE H2O VALUES NEAR 1.75 INCHES AND K
INDICES IN THE 30S WILL NEED TO MONITOR EVENT FOR LOCALIZED FLASH
FLOODING CONCERNS. AS LOW LIFTS NORTHWARD COLD ADVECTION BEGINS TO
WRAP INTO SYSTEM WITH BEST COOLING ACROSS WESTERN FA WITH WARMEST
MINIMUMS ACROSS FAR EASTERN FA.

WIND PRIMARY CONCERN TUESDAY. UPPER LOW TO TRACK EAST ALONG
INTERNATIONAL BORDER AREA TUESDAY PUTTING FA IN PRIME AREA FOR
STRONG WINDS. GOOD PUSH OF COLD ADVECTION WILL NOT ONLY LIMIT
TEMPERATURE RECOVERY BUT SET UP DEEP MIXED LAYER. MODELS SUGGEST
40 TO 50KTS TO MIX DURING THE AFTERNOON. CONCERNS ARE CLOUD COVER
WRAPPING AROUND LOW WHICH MAY LIMIT MIXING TO AN EXTENT. ALSO DUE
WESTERLY FLOW NOT FAVORABLE FOR HIGH WIND WITHIN VALLEY. FAVORED
LOCATION FOR STRONGEST WINDS WILL BE HIGHER TERRAIN ACROSS AREAS
WEST OF VALLEY. WILL ISSUE HIGH WIND WATCH FOR ABOVE AREA AND
LATER SHIFTS WILL LIKELY NEED WIND ADVISORY FOR LARGE PORTION OF
FA. WITH CLOUDS AND STRONG COLD ADVECTION TEMPERATURES WILL ONLY
SEE MINOR RECOVERY. WRAP AROUND PCPN LOOKS TO BE CONFINED TO NORTH
HALF OF FA.

AS SURFACE/UPPER LOW TRACK EAST ACROSS ONTARIO TUESDAY NIGHT WINDS
WILL DIMINISH SOMEWHAT WITH DRYING COLUMN FROM WEST TO EAST. FAR
EAST TO STAY IN LIGHT PCPN/CLOUDS AND WIND LONGEST WITH PROXIMITY
TO LOW. WILL ACTUALLY SEE RESPECTABLE WARM ADVECTION OVERNIGHT AND
WITH MIXING LOWS IN THE 40S SEEM REASONABLE.

HIGH PRESSURE CROSSES FA WEDNESDAY. CONTINUED WARM ADVECTION
HOWEVER MIXING WILL BE LIGHT. WILL SEE PLENTY OF SOLAR HOWEVER
TEMPERATURES LIKELY TO REMAIN AT OR BLO AVERAGE.

STRONG WARM ADVECTION PATTERN SETS UP WED NIGHT INTO THURSDAY
AHEAD OF NEXT WAVE. CLOUDS AND POTENTIAL PCPN MAY OFFSET STRONG
WARMING ALOFT SO TEMPERATURES MAY BY A CHALLENGE.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY

GFS/ECMWF IN GOOD OVERALL AGREEMENT WITH SYNOPTIC-SCALE FEATURES...
BOTH SHOWING A WEST COAST TROUGH AND OHIO RIVER VALLEY RIDGE. THIS
WILL KEEP SOUTHWEST FLOW ALOFT ACROSS THE FORECAST AREA...ALLOWING
MULTIPLE SHORT-WAVES TO MOVE THROUGH THE REGION. THE STRONGEST OF
THESE LOOKS TO IMPACT THE AREA THURSDAY NIGHT AND FRIDAY WITH
ANOTHER ROUND OF THUNDERSTORMS POSSIBLE. WILL KEEP POPS AT 30
PERCENT GIVEN TIMING AND COVERAGE UNCERTAINTY. MOST OF NEXT WEEKEND
LOOKS DRY AS SURFACE HIGH PRESSURE ATTEMPTS TO BUILD ACROSS THE
NORTHERN PLAINS. TEMPERATURES THROUGH THE PERIOD WILL REACH THE 70S
FOR DAYTIME HIGHS AND 50S FOR NIGHTTIME LOWS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
     NDZ014-015-024-026-028-038-049-052-053.

MN...NONE.
&&

DK
Hazardous weather outlook, May 30, 2:20 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
320 PM CDT MON MAY 30 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-312030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
320 PM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE THIS AFTERNOON OR
EARLY EVENING. THE STORMS WILL MOVE IN FROM NE SOUTH DAKOTA. THE
STORMS WILL MOST LIKELY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS
ALONG AND EAST OF A LINE FROM LISBON TO MAYVILLE TO GRAND FORKS TO
ROSEAU.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY WEST TO SOUTHWEST WINDS ARE FORECAST FOR TUESDAY. WINDS MAY
BE 30 TO 45 MPH WITH HIGHER GUSTS. A HIGH WIND WATCH HAS BEEN ISSUED
FOR TUESDAY. WINDS ARE EXPECTED TO BE STRONGEST OVER THE DEVILS
LAKE BASIN AND POINTS SOUTH.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE THURSDAY AND WILL BE
MOST LIKELY IN THE SOUTHERN RED RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JK

The radar

The Aberdeen radar (KABR), 112 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 5 tornado, 3 hail, 3 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Richland

When
May 30, 7:00 PM CST
Where
Richland County, 5.33 mi SW of Lidgerwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.020, -97.220

The tops of trees were taken off.

Thunderstorm Wind, Sargent

When
May 30, 7:10 PM CST
Where
Sargent County, 2.39 mi E of Gwinner Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.220, -97.600

An 18 inch diameter tree was knocked down.

Thunderstorm Wind, Sargent

When
May 30, 7:15 PM CST
Where
Sargent County, 2.39 mi E of Gwinner Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.220, -97.600

The wind gust occurred three miles east of Gwinner.

Thunderstorm Wind, Sargent

When
May 30, 7:15 PM CST
Where
Sargent County, 0.48 mi W of Gwinner Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
46.220, -97.660

Thunderstorm Wind, Sargent

When
May 30, 7:23 PM CST
Where
Sargent County, 0.48 mi W of Gwinner Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.220, -97.660

The strong wind snapped a 12 inch diameter tree in Gwinner.

Thunderstorm Wind, Ransom

When
May 30, 7:28 PM CST
Where
Ransom County, 0.69 mi S of Mc Leod
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.390, -97.300

A wind gust estimated at 65 mph occurred at McLeod.

Hail, Richland

When
May 30, 7:31 PM CST
Where
Richland County, Colfax
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.470, -96.870

Funnel Cloud, Cass

When
May 30, 7:45 PM CST
Where
Cass County, 2.13 mi SSE of Woods
Reported by
Trained Spotter
Coordinates
46.650, -97.170

The funnel cloud was spotted 7 miles west of Kindred.

Thunderstorm Wind, Richland

When
May 30, 7:45 PM CST
Where
Richland County, 0.48 mi W of Walcott
Measured
54 kt (62 mph) estimated gust
Property damage
$250,000
Reported by
Public
Coordinates
46.550, -96.940

There were reports of damage to many cars and buildings in Walcott. The firehall and city administration building lost sections of roofing and falling tree limbs crushed vehicles and roofs of several homes.

Tornado, Richland

When
May 30, 7:46 PM CST to 7:48 PM CST
Where
Richland County, 3.53 mi N of Walcott to 5.52 mi N of Walcott
Rating
EF2
Path length
2.07 mi
Path width
600 yd
Continued into
Cass, Nd (FGF)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
46.601, -96.940

This tornado tracked north northeastward for roughly two miles before crossing into Cass County. The tornado was likely enshrouded in downburst winds and heavy rain. The tornado and accompanying winds knocked down numerous wooden power poles along its path and four steel t-bar high voltage towers. Peak winds were estimated at 120 mph.

Tornado, Cass

When
May 30, 7:48 PM CST to 7:50 PM CST
Where
Cass County, 4.49 mi ESE of Kindred to 5.05 mi E of Kindred
Rating
EF2
Path length
2.2 mi
Path width
600 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
46.630, -96.930

This tornado originated in Richland County about four miles north of Walcott at 846 pm CDT. The tornado was likely enshrouded in downburst winds and heavy rains. The tornado crossed North Dakota highway 46 and continued to break down several single and double pole wooden power towers in southwest Pleasant township. Peak winds were estimated at 120 mph.

Tornado, Cass

When
May 30, 7:52 PM CST to 7:54 PM CST
Where
Cass County, 2.02 mi WSW of St Benedict to 2 mi SW of Wild Rice
Rating
EF1
Path length
2.33 mi
Path width
150 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
46.710, -96.870

This tornado tracked for about two miles to the north-northeast and was likely enshrouded in downburst winds and heavy rains. The tornado flipped a parked semi trailer and tore out two large 40,000 bushel steel grain bins at one farmstead and spread debris downwind for a mile. Several trees were toppled onto rooftops in the community of St. Benedict. Peak winds were estimated at 100 mph.

Tornado, Cass

When
May 30, 7:55 PM CST to 7:59 PM CST
Where
Cass County, 1.46 mi NNE of Horace to 4.5 mi NNE of Horace
Rating
EF2
Path length
4 mi
Path width
400 yd
Property damage
$600,000
Reported by
NWS Storm Survey
Coordinates
46.770, -96.870

This tornado tracked northward for about four miles and lifted near the Woodhaven Park in southwest Fargo. The tornado was likely enshrouded in downburst winds and heavy rain as it knocked down several wooden power poles and two metal truss power towers along its path. Sections of roofing were torn off of two apartment buildings. Many residences had tree, vehicle and roof damage. Peak wind were estimated at 135 mph.

Thunderstorm Wind, Cass

When
May 30, 8:00 PM CST
Where
Cass County, 2.01 mi WNW of Fargo
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.880, -96.820

Tree and fence damage occurred all over Fargo.

Tornado, Cass

When
May 30, 8:03 PM CST to 8:13 PM CST
Where
Cass County, 0.5 mi SE of West Fargo to 1.5 mi E of Harwood
Rating
EF2
Path length
7.44 mi
Path width
600 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
46.875, -96.873

This tornado tracked northward and brushed the west edge of the industrial park of northwest Fargo and the east edge of Reiles Acres before lifting east of Harwood. The tornado was likely enshrouded in downburst winds and heavy rains for part of this track. Two guyed radio towers collapsed, several empty semi-trailers and travel trailers were flipped and thrown, steel wall and roofing panels were torn from industrial buildings, and numerous power poles and trees were snapped. peak winds were estimated at 135 mph.

Thunderstorm Wind, Cass

When
May 30, 8:04 PM CST
Where
Cass County, 2.01 mi WNW of Fargo
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.880, -96.820

The wind gust was measured at the NDAWN mesonet site at North Dakota State University.

Thunderstorm Wind, Cass

When
May 30, 8:05 PM CST
Where
Cass County, 0.94 mi W of Riverside
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.870, -96.900

Large trees and fences were blown down all over West Fargo. Power outages were also reported.

Thunderstorm Wind, Cass

When
May 30, 8:06 PM CST
Where
Cass County, 2.01 mi WNW of Fargo
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
46.880, -96.820

The wind gust was measured at Hector Airport on the north end of Fargo.

Funnel Cloud, Cass

When
May 30, 8:13 PM CST
Where
Cass County, 1.41 mi E of Harwood
Reported by
Law Enforcement
Coordinates
46.980, -96.840

A funnel cloud was spotted two miles east of Harwood.

Thunderstorm Wind, Cass

When
May 30, 8:15 PM CST
Where
Cass County, 2.13 mi SSW of Argusville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.020, -96.940

A 60 foot tall tree was blown over.

Thunderstorm Wind, Cass

When
May 30, 8:15 PM CST
Where
Cass County, 0.47 mi W of Harwood
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.980, -96.880

A semi truck was flipped along Interstate 29 at Harwood.

Thunderstorm Wind, Traill

When
May 30, 8:29 PM CST
Where
Traill County, 1.41 mi W of Kelso
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.320, -97.060

The wind gust was measured by the Hillsboro NDAWN mesonet sensor.

Funnel Cloud, Grand Forks

When
May 30, 8:30 PM CST
Where
Grand Forks County, 1.96 mi SE of Merrifield
Reported by
Law Enforcement
Coordinates
47.830, -97.070

Rotation was seen six miles south of Grand Forks.

Hail, Grand Forks

When
May 30, 8:32 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
0.75 in hail
Reported by
Public
Coordinates
47.920, -97.070

Penny sized hail fell in south Grand Forks.

Hail, Grand Forks

When
May 30, 8:36 PM CST
Where
Grand Forks County, 1.39 mi E of Powell
Measured
1 in hail
Reported by
NWS Employee
Coordinates
47.920, -97.140

Nickel to quarter sized hail fell just west of the National Weather Service office.

Thunderstorm Wind, Grand Forks

When
May 30, 8:45 PM CST
Where
Grand Forks County, 4.15 mi N of Bolack
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.010, -97.130

A few trees were knocked down in a shelterbelt along Interstate 29 near mile point 147.

Thunderstorm Wind, Traill

When
May 30, 9:02 PM CST
Where
Traill County, Buxton
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
47.600, -97.100

The Buxton DOT RWIS reported a wind gust of 66 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299017, 299019, 299021, 299022, 299025, 299026, 299028, 299030, 299032, 317923, 317924, 317925, 317927, 299034, 318027, 299037, 299039, 299041, 299042, 299043, 299072, 299046, 299048, 299049, 317929, 317930, 299054.